Virginia, 2023

Hail and Damaging Winds in Virginia, June 26, 2023

June 26, 2023 · NWS AKQ · 34 events in 15 counties and zones

An occluded low over Michigan and trough over the East Coast allowed for seasonably strong shear and relatively high mid level lapse rates to overspread the region. This resulted in scattered storms which produced damaging winds and large hail on June 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$70,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

An occluded low over Michigan and trough over the East Coast allowed for seasonably strong shear and relatively high mid level lapse rates to overspread the region. This resulted in scattered storms which produced damaging winds and large hail on June 26. Additionally, the cold front stalled in the mountains allowing for scattered storms to continue into the early morning hours of June 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 26, 2:50 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
350 PM EDT Mon Jun 26 2023

.SYNOPSIS...
A cold front will cross the area this evening from the west.
Strong to severe thunderstorms are expected this afternoon into
tonight as the front moves across the area. Trough remains over
the area on Tuesday, bringing another chance for showers and
storms.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 330 PM EDT Monday...

Latest satellite showing plume of drier air lifting across the
mid- South into the Carolinas and lower mid-Atlantic. Scattered
showers and isolated thunderstorms have developed largely as
expected over the piedmont and points westward. Mid to high
debris clouds from last nights MCS/MCV still holding firm east
of I-95. Farther west has broken out with scattered CU field
popping up now, with MLCAPE responding and climbing into the
2-3k J/Kg. 18Z soundings just to our southwest showing mid-level
lapse rates into the 7-8 deg C/Km range over western Carolinas,
and into the 6.5-7.5 range over our SW third (I-85 corridor).
SVR Watch 393 in effect until 10PM. Would expect a second watch
would eventually follow for coastal counties in relatively short
order.

Enhanced Risk continues over our VA and NC counties but has been cut
back to slight with substantial clouds over the Delmarva.
Timing the storms for the remainder of the day into tonight should
bring thunderstorms to our piedmont counties now through 6pm, and
through the I-95 corridor between 6-9pm, and over the coast between
7 and midnight.

Given the steep lapse rates and -10 to -30 keep, still suspecting
large hail and frequent to continuous lightning will be a threat
over our area, but it's hard to miss inverted V look to soundings
(DCAPE 1000-1500 J/kg) with strong damaging winds as our
primary threat. Finally, given flash flood guidance being quite
low over our urban areas and much of eastern VA, a Flood Watch
was issued for the I-64 corridor from RIC metro to Hampton Roads
including all of coastal/eastern VA.

Severe threat ends after 02-04z/10-12 am EDT, but storms could
linger into the overnight hours, especially over eastern sections.
Early morning lows will be in the mid to upper 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 350 PM EDT Monday...

Upper trough will remain over the region on Tuesday, with a
broad area of low pressure extending south into the area. Expect
that this will result in additional scattered to numerous
showers and thunderstorms developing Tuesday afternoon and
evening. Pops have been remain in 50-80% range, with the highest
chance across central VA/northern neck over to the MD Eastern
Shore. Expect the stalled front over the coastal plain will be
the focus but not really keying in on severe potential at this
time. Chances for heavy rain continue, but not expecting
widespread flooding issues with steering flow remaining high
enough to keep storms from stalling. However, urban/poor
draining flooding over Hampton Roads could remain an issue. High
temperatures on Tuesday will be in the middle to upper 80s.

Drier and sunnier conditions are expected on Wednesday as the
trough moves off the coast. Pops of around 20% continue for the
Eastern Shore for convection along the lingering boundary. High
temperatures on Wednesday will be in the mid to upper 80s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 350 PM EDT Monday...

After a day or two to dry out a bit, weather starts to look a
bit more active heading into the holiday weekend. Ridging aloft
over the southern Plains and northern Mexico will try to expand
NE late this week into the weekend (but should remain SW of the
area) while another upper trough slowly tracks from the Canadian
prairies into the upper Great Lakes. The flow aloft will remain
W or NW through the weekend in between these two features.

Thursday and even much of Friday look to remain mainly dry,
though dew points steadily rise into the upper 60s to low 70s on
Friday and low-mid 70s for Saturday/Sunday. Given high
temperatures in the 80s to near 90F each day, this should result
in adequate instability/moisture for aftn/evening tstms. Slight
to low end PoPs in place for Friday, with higher chances over
the weekend. Embedded shortwaves in the developing NW flow
aloft should provide the necessary forcing for convection each
day Sat-Mon. Timing in this type of pattern is quite difficult
this far out, but will have chc PoPs each day (highest during
the aftn/evening as is typical this time of year). Will continue
to have slight chc-low chc PoPs on Monday for tstms as well.
Lows mainly in the 60s Fri AM, with upper 60s-lower 70s from
Sat-Mon.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 330 PM EDT Monday...

VFR conditions over area terminals at this hour will begin to
degrade from W to E over the next few hours into the evening.
Winds should remain near 5-10 kt or decrease a few kt overnight,
while remaining southerly. S winds 10-15 kt will gust to ~20-25
kt. Expect flight restrictions w/ this activity and
restrictions may reach RIC by ~23-01z/7-9 pm EDT, while likely
holding off until near/after 00z for SBY, PHF, ORF, and ECG.

Widespread showers and storms should be ongoing late this evening
into the early overnight Tuesday ahead of a cold front. Strong to
severe tstms possible tonight through 00-04z/Tue with damaging wind
gusts and large hail possible.

Outlook: Unsettled conditions continue on Tue/Wed, as an upper
trough lingers over the area, with a chc of primarily aftn/evening
showers/tstms. Drier conditions return by Thursday as the trough
pushes offshore.

&&

.MARINE...
As of 210 PM EDT Monday...

Anomalously strong low pressure (for late June) is over Michigan
this afternoon, with a cold front well to our west (over the
Appalachians). Winds are SSW at 10-15 kt, with 2-3 ft seas and
1-2 ft waves. Southerly winds increase to 15-20 kt on the
ocean/~15 kt on the bay/rivers/sound by this evening. Gusts of
20-25 kt are expected on the ocean (mainly N of Cape Charles),
with occasional 20 kt gusts expected on the bay/rivers this
aftn through the first part of tonight. Seas build to 3-4 ft
S/4-5 ft N by this evening. Waves on the Bay will build to 2-3
ft during this time. Even though it is marginal, will maintain
SCAs for the nrn two coastal zones from this evening thru early
Tues morning (mainly for seas). Waves/seas should remain below
advisory criteria elsewhere, and SCA gusts are not expected to
be frequent enough to warrant headlines. Winds diminish to
10-15 kt (but remain S-SSW) by Tuesday. Not sure how long the
4-5 ft seas persist across the nrn waters, so have ended the SCA
at 11z/7 AM Tue for now.

The bigger story for this evening-early tonight will be the
threat for strong to severe tstms over the waters. Still
expecting widespread tstms from late this aftn into late
evening. These storms may consolidate into a line as they
approach/track across the waters. The most likely timing for
strong to severe storms over the waters is from 22-04z/6 PM-
midnight. SMWs will be needed and gusts in excess of 50 kt are
possible. Winds diminish to 10-15 kt on Tue with scattered
aftn/evening tstms expected (a few SMWs may be needed). Sub-SCA
conditions (with lower tstm chances) are expected from Wed-Fri
as that weak cold front finally crosses the waters.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch until 2 AM EDT Tuesday for VAZ075>078-081>086-
     088>090-092-093-095>100-511>525.
MARINE...Small Craft Advisory until 7 AM EDT Tuesday for ANZ650-652.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...CP/MAM
LONG TERM...ERI/MAM
AVIATION...MAM
MARINE...ERI/JDM
Hazardous weather outlook, Jun 26, 2:14 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
314 PM EDT Mon Jun 26 2023

VAZ098-272200-
Virginia Beach-
314 PM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   MODERATE RIP CURRENT RISK.

Severe thunderstorms are possible late this afternoon and evening.
The main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ075>078-084>086-093-095>097-523>525-272200-
Westmoreland-Richmond-Northumberland-Lancaster-Gloucester-Middlesex-
Mathews-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-York-
Newport News-Hampton/Poquoson-
314 PM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...

This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Severe thunderstorms are possible late this afternoon and evening. The
main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ099-100-272200-
Accomack-Northampton-
314 PM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   MODERATE RIP CURRENT RISK.

Severe thunderstorms are possible late this afternoon and evening.
The main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MDZ025-272200-
Maryland Beaches-
314 PM EDT Mon Jun 26 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Severe thunderstorms are possible late this afternoon and evening. The
main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ048-060>062-064>069-079-080-087-509-510-272200-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-Greensville-
Western Louisa-Eastern Louisa-
314 PM EDT Mon Jun 26 2023

...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ081>083-088>090-092-511>522-272200-
Prince George-Charles City-New Kent-Sussex-Surry-James City-
Southampton-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
314 PM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT TUESDAY...
...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MDZ021>024-272200-
Dorchester-Wicomico-Somerset-Inland Worcester-
314 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible late this afternoon and evening.
Large hail and damaging wind gusts are the main threats. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ102-272200-
Eastern Currituck-
314 PM EDT Mon Jun 26 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Severe thunderstorms are possible late this afternoon and evening.
The main threats will be damaging winds...large hail...and frequent
lightning. Locally heavy rainfall could also lead to instances of
flash flooding, especially in urban or poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ012>017-030>032-272200-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
314 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible late this afternoon and evening.
Large hail and damaging wind gusts are the main threats. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
June 26, 4:35 PM EST
Where
Fluvanna County, 3.5 mi N of Cunningham
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
37.920, -78.320

Trees fell down onto three homes around Lake Monticello. Numerous trees were reported down as well as blocked roads due to the fallen trees.

Thunderstorm Wind, Fluvanna

When
June 26, 4:47 PM EST
Where
Fluvanna County, 1.09 mi W of Wildwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
Department of Highways
Coordinates
37.980, -78.240

Trees and power lines were reported down across the Zion Crossroads area. Some roads were blocked and numerous power outages were reported.

Thunderstorm Wind, Fluvanna

When
June 26, 5:14 PM EST
Where
Fluvanna County, Kents Store
Measured
50 kt (58 mph) estimated gust
Crop damage
$4,000
Reported by
911 Call Center
Coordinates
37.880, -78.130

Numerous trees fell down around Kents Store.

Hail, Louisa

When
June 26, 5:15 PM EST
Where
Louisa County, 0.54 mi E of Ferncliff
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -78.110

The public reported quarter sized hail in Louisa.

Hail, Louisa

When
June 26, 5:22 PM EST
Where
Louisa County, 2.97 mi SSE of Bell Xrds
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -78.060

The public reported quarter sized hail in Louisa.

Thunderstorm Wind, Goochland

When
June 26, 5:30 PM EST
Where
Goochland County, 1.09 mi E of East Leak
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways
Coordinates
37.800, -77.930

Trees were reported down across Broad Street (Route 250) and were blocking the road.

Thunderstorm Wind, Louisa

When
June 26, 5:40 PM EST
Where
Louisa County, 2.18 mi W of Locust Creek
Measured
50 kt (58 mph) estimated gust
Crop damage
$10,000
Reported by
911 Call Center
Coordinates
37.870, -77.820

Trees were reported down across a large portion of Louisa County with numerous roads blocked.

Thunderstorm Wind, Hanover

When
June 26, 5:53 PM EST
Where
Hanover County, 0.55 mi E of Jones Corner
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.870, -77.690

The 911 Call Center reported trees down across Beaver Dam Road.

Thunderstorm Wind, Hanover

When
June 26, 6:11 PM EST
Where
Hanover County, 1.78 mi WSW of Gum Tree
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.810, -77.510

An mPING report of a tree down was submitted.

Thunderstorm Wind, Hanover

When
June 26, 6:15 PM EST
Where
Hanover County, 1.76 mi SE of Oliver
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways
Coordinates
37.830, -77.510

Trees were reported down along New Found Road.

Thunderstorm Wind, Hanover

When
June 26, 6:18 PM EST
Where
Hanover County, 0.69 mi N of Oliver
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways
Coordinates
37.860, -77.530

Trees were reported down along New Market Road with all lanes closed.

Thunderstorm Wind, Goochland

When
June 26, 6:20 PM EST
Where
Goochland County, 2.14 mi NNE of State Farm
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Department of Highways
Coordinates
37.680, -77.820

Trees were reported down along Allentown Road, Cox Town Road, Granite Trace Lane, Soldiers Lane, and Triple East Lane.

Thunderstorm Wind, Prince Edward

When
June 26, 6:20 PM EST
Where
Prince Edward County, 1.79 mi WSW of Elam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
Public
Coordinates
37.270, -78.650

Trees and power lines were reported down along US 460 and Five Forks Road.

Hail, Cumberland

When
June 26, 6:25 PM EST
Where
Cumberland County, 1.38 mi S of Cartersville
Measured
1 in hail
Reported by
Public
Coordinates
37.650, -78.100

The public reported quarter sized hail near Cartersville, Virginia.

Thunderstorm Wind, Goochland

When
June 26, 6:35 PM EST
Where
Goochland County, 1.64 mi E of Hadensville
Measured
50 kt (58 mph) estimated gust
Crop damage
$7,000
Reported by
Department of Highways
Coordinates
37.830, -77.970

Trees were reported down along Beech Tree Drive, Killarney Road, Old Frederick Road, Quarter Mill Lane, Trice Lane, Whitney Drive, and Route 629.

Thunderstorm Wind, Goochland

When
June 26, 6:40 PM EST
Where
Goochland County, 1.78 mi ESE of East Leak
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Department of Highways
Coordinates
37.790, -77.920

Trees were reported down along Route 700 and in the surrounding area.

Thunderstorm Wind, Goochland

When
June 26, 6:45 PM EST
Where
Goochland County, 1.64 mi W of Cardwell
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
37.680, -77.810

Trees were reported down along Shepherds Town Road.

Thunderstorm Wind, King William

When
June 26, 6:50 PM EST
Where
King William County, 0.55 mi W of Manquin
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Utility Company
Coordinates
37.700, -77.160

A tree was reported down along Richmond-Tappahannock Highway (US-360).

Thunderstorm Wind, Hanover

When
June 26, 7:20 PM EST
Where
Hanover County, 1.29 mi WSW of Elmont
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.710, -77.520

A tree was reported down near the intersection of Winns Church Road and Greenwood Road.

Hail, Prince Edward

When
June 26, 7:43 PM EST
Where
Prince Edward County, 5.85 mi NE of Rice
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.340, -78.240

The 911 Call Center reported quarter sized hail along Rockhouse Road.

Hail, Prince Edward

When
June 26, 7:45 PM EST
Where
Prince Edward County, 4.41 mi NE of Rice
Measured
2 in hail
Reported by
Public
Coordinates
37.320, -78.250

A picture shared on social media showed large hail estimated to be the size of a hen egg.

Thunderstorm Wind, Chesterfield

When
June 26, 8:08 PM EST
Where
Chesterfield County, 2.34 mi SSE of Robious
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.490, -77.600

Numerous trees and power lines were reported down over western Chesterfield County just north of Powhite Parkway.

Hail, Hanover

When
June 26, 8:29 PM EST
Where
Hanover County, 2.14 mi NNE of Westwood
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -77.170

The public reported quarter sized hail along Old Church Road.

Thunderstorm Wind, Mecklenburg

When
June 26, 8:29 PM EST
Where
Mecklenburg County, 0.55 mi W of Chase City
Measured
50 kt (58 mph) estimated gust
Crop damage
$4,000
Reported by
Law Enforcement
Coordinates
36.800, -78.460

Numerous trees were reported down around Chase City.

Thunderstorm Wind, New Kent

When
June 26, 8:31 PM EST
Where
New Kent County, 1.78 mi WNW of Tunstall
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.580, -77.130

Several trees were reported down across northwestern New Kent County.

Hail, Henrico

When
June 26, 8:44 PM EST
Where
Henrico County, 1.64 mi E of Highland Spgs
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -77.300

The public reported quarter sized hail near the intersection of North Washington Street and Delbert Drive.

Thunderstorm Wind, Henrico

When
June 26, 8:44 PM EST
Where
Henrico County, 1.49 mi NNE of Fair Oaks
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.540, -77.290

Several trees were reported down just northeast of Sandston.

Thunderstorm Wind, Hanover

When
June 26, 8:58 PM EST
Where
Hanover County, 2.82 mi ESE of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways
Coordinates
37.590, -77.320

Trees were reported down along Creighton Road.

Hail, King and Queen

When
June 26, 8:59 PM EST
Where
King and Queen County, 0.55 mi E of King & Queen Church
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.670, -76.870

The 911 Call Center reported quarter sized hail in King and Queen County.

Thunderstorm Wind, Accomack

When
June 26, 10:15 PM EST
Where
Accomack County, 0.69 mi N of Tangier Is Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.830, -76.000

The Tangier Island AWOS (TGI) recorded a gust of 60 knots (69 mph).

Thunderstorm Wind, Lunenburg

When
June 26, 10:40 PM EST
Where
Lunenburg County, 1.49 mi SSW of Bagleys Mills
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Department of Highways
Coordinates
36.810, -78.210

Trees were reported down on Route 655 in the vicinity of Oral Oaks Road in Lunenburg County.

Thunderstorm Wind, Dinwiddie

When
June 26, 11:08 PM EST
Where
Dinwiddie County, 1.77 mi SW of Dewitt
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.010, -77.670

A tree was reported down near mile marker 44.5 on I-85.

Thunderstorm Wind, Dinwiddie

When
June 26, 11:12 PM EST
Where
Dinwiddie County, 0.88 mi NW of Dinwiddie Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.210, -77.490

Over 650 power outages were reported just northeast of Addison and were likely caused by the storms.

Thunderstorm Wind, Dinwiddie

When
June 26, 11:25 PM EST
Where
Dinwiddie County, 9.08 mi SSE of Dewitt
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
36.920, -77.560

A tree was reported down near the intersection of Walkers Mill Road and Double Branch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113081, 1113101, 1113107, 1113002, 1113005, 1113123, 1113119, 1113112, 1113199, 1113145, 1113126, 1113132, 1113151, 1113008, 1113140, 1113135, 1113144, 1113156, 1113208, 1113018, 1113024, 1113167, 1113026, 1113180, 1113170, 1113030, 1113171, 1113183, 1113033, 1113211, 1113189, 1113204, 1113196, 1113206.